Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Stratified transversality by isotopy

Authors: C. Murolo, D. J. A. Trotman and A. A. Du Plessis
Journal: Trans. Amer. Math. Soc. 355 (2003), 4881-4900
MSC (2000): Primary 58A35, 57N75; Secondary 57N80, 57R52
Published electronically: July 28, 2003
MathSciNet review: 1997589
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: For $\mathcal{X} $ an abstract stratified set or a $(w)$-regular stratification, hence for any $(b)$-, $(c)$- or $(L)$-regular stratification, we prove that after stratified isotopy of $\mathcal{X} $, a stratified subspace $\mathcal{W}$ of $\mathcal{X} $, or a stratified map $h : \mathcal{Z} \to \mathcal{X}$, can be made transverse to a fixed stratified map $ g: \mathcal{Y} \to \mathcal{X}$.

References [Enhancements On Off] (What's this?)

  • 1. R. Abraham and J. Robbin, Transversal mappings and flows, W.A. Benjamin, Inc, New York, 1967. MR 39:2181
  • 2. K. Bekka, Sur les propriétés topologiques et métriques des espaces stratifiés, thesis, University of Paris-Sud, Orsay, 1988.
  • 3. K. Bekka, C-régularité et trivialité topologique, Singularity theory and its applications, Warwick 1989, Part I, Lecture Notes in Math. 1462, Springer, Berlin, 1991, 42-62. MR 92h:58012
  • 4. K. Bekka, Isotopy theorem, preprint, University of Liverpool, 1991.
  • 5. K. Bekka and C. Murolo, Homologie d'espaces stratifiés, C. R. Acad. Sci. Paris, t. 331, Série I, p. 703-708, 2000. MR 2001m:57064
  • 6. H. Brodersen and D. J. A. Trotman, Whitney $(b)$-regularity is weaker than Kuo's ratio test for real algebraic stratifications, Math. Scand. 45 (1979), 27-34. MR 81i:58008
  • 7. W. Fulton, Intersection Theory, Springer Verlag, Berlin-Heidelberg, 1984. MR 85k:14004
  • 8. C. G. Gibson, K. Wirthmüller, A. A. du Plessis and E. J. N. Looijenga, Topological stability of smooth mappings, Lecture Notes in Math. 552, Springer-Verlag, 1976. MR 55:9151
  • 9. C. Godbillon, Géométrie Différentielle et Mécanique Analytique, Hermann, Paris 1969. MR 39:3416
  • 10. M. Golubitsky and V. Guillemin, Stable mappings and their singularities, Graduate Texts in Mathematics 14, Springer-Verlag, Berlin and New York, 1973. MR 49:6269
  • 11. M. Goresky, Cohomology and homology of stratified objects, thesis, Brown University, 1976.
  • 12. M. Goresky, Whitney stratified chains and cochains, Trans. Amer. Math. Soc. 267 (1981), 175-196. MR 82j:58008
  • 13. M. Goresky and R. MacPherson, Intersection homology theory, Topology 19 (1980), 135-162. MR 82b:57010
  • 14. M. Goresky and R. MacPherson, Stratified Morse theory, Springer-Verlag, Berlin, 1987. MR 90d:57039
  • 15. T.-C. Kuo, The ratio test for analytic Whitney stratifications, Proc. of Liverpool Singularities Symposium I, Lecture Notes in Math. 192, Springer (1971), 141-149. MR 43:5056
  • 16. Ta Lê Loi, Verdier and strict Thom stratifications in o-minimal structures, Illinois Journal of Math. 42 (1998), 347-356. MR 99c:32058
  • 17. J. Mather, Stability of $C^{\infty }$ mappings: II. Infinitesimal stability implies stability, Annals of Mathematics 89 (1969), 254-291. MR 41:4582
  • 18. J. Mather, Stratifications and mappings, Dynamical Systems (M. Peixoto, Editor), Academic Press, New York, 1971, 195-223. MR 51:4306
  • 19. J. Mather, Notes on topological stability, Mimeographed notes, Harvard University, 1970.
  • 20. C. McCrory, Poincaré duality in spaces with singularities, Thesis, Brandeis University, 1972.
  • 21. C. McCrory, Stratified general position, Algebraic and Geometric Topology, Santa Barbara 1977, Lecture Notes in Math. 664, Springer-Verlag, Berlin and New York, 1978, 142-146. MR 80m:57016
  • 22. C. Murolo, Whitney homology, cohomology and Steenrod squares, Ricerche di Matematica 43 (1994), 175-204. MR 96a:55012
  • 23. C. Murolo, The Steenrod p-powers in Whitney cohomology, Topology and its Applications 68, (1996), 133-151. MR 97c:57025
  • 24. C. Murolo, Semidifférentiabilité, transversalité et homologie de stratifications régulières, thesis, University of Provence, 1997.
  • 25. C. Murolo and D. Trotman, Semidifferentiable stratified morphisms, C. R. Acad. Sci. Paris, t 329, Série I, p. 147-152, 1999. MR 2001i:58008
  • 26. C. Murolo and D. Trotman, Relèvements continus de champs de vecteurs, Bull. Sci. Math., 125, 4 (2001), 253-278. MR 2003c:58003
  • 27. H. Natsume, The realisation of abstract stratified sets, Kodai Math. J. 3, (1980), 1-7. MR 81c:57029
  • 28. L. Noirel, Plongements sous-analytiques d'espaces stratifiés de Thom-Mather, thesis, University of Provence, 1996.
  • 29. A. Parusinski, Lipschitz stratifications, Global Analysis in Modern Mathematics (K. Uhlenbeck, ed.), Proceedings of a Symposium in Honor of Richard Palais' Sixtieth Birthday, Publish or Perish, Houston, 1993, 73-91. MR 95e:32008
  • 30. A. A. du Plessis, Continuous controlled vector fields, Singularity theory (Liverpool, 1996, edited by J. W. Bruce and D. M. Q. Mond), London Math. Soc. Lecture Notes 263, Cambridge Univ. Press, Cambridge, (1999), 189-197. MR 2001i:58090
  • 31. M. Teufel, Abstract stratified sets are (b)-regular, Journal of Differential Geometry 16 (1981), 529-536. MR 84f:58010
  • 32. R. Thom, Ensembles et morphismes stratifiés, Bull.A.M.S. 75 (1969), 240-284. MR 39:970
  • 33. D. J. A. Trotman, Geometric versions of Whitney regularity, Annales Scientifiques de l'Ecole Normale Supérieure, $4^{\hbox {\\lq {e}me}}$série, t. 12, (1979), 453-463. MR 81g:58002a
  • 34. J.-L. Verdier, Stratifications de Whitney et théorème de Bertini-Sard, Inventiones Math. 36 (1976), 295-312. MR 58:1242
  • 35. A. Verona, Stratified mappings - structure and triangulability, Lecture Notes in Math. 1102, Springer-Verlag, Berlin, 1984. MR 86k:58010
  • 36. H. Whitney, Local properties of analytic varieties, Differential and Combinatorial Topology, Princeton Univ. Press, (1965), 205-244. MR 32:5924

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 58A35, 57N75, 57N80, 57R52

Retrieve articles in all journals with MSC (2000): 58A35, 57N75, 57N80, 57R52

Additional Information

C. Murolo
Affiliation: Laboratoire d’Analyse, Topologie et Probabilités, Centre de Mathématiques et Informatique, Université de Provence, 39, rue Joliot-Curie, 13453 Marseille Cedex 13, France

D. J. A. Trotman
Affiliation: Laboratoire d’Analyse, Topologie et Probabilités, Centre de Mathématiques et Informatique, Université de Provence, 39, rue Joliot-Curie, 13453 Marseille Cedex 13, France

A. A. Du Plessis
Affiliation: Matematisk Institut, Ny Munkegade, Universitet Aarhus, Aarhus, Denmark

Received by editor(s): October 2, 2001
Received by editor(s) in revised form: June 4, 2002
Published electronically: July 28, 2003
Additional Notes: The first author received support from the Department of Mathematics of the Faculty of Engineering and the Office of International Relations of the University of Naples.
Article copyright: © Copyright 2003 American Mathematical Society

American Mathematical Society